Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Open Physics

formerly Central European Journal of Physics

Editor-in-Chief: Feng, Jonathan

Managing Editor: Lesna-Szreter, Paulina

1 Issue per year

IMPACT FACTOR 2016 (Open Physics): 0.745
IMPACT FACTOR 2016 (Central European Journal of Physics): 0.765

CiteScore 2016: 0.82

SCImago Journal Rank (SJR) 2015: 0.458
Source Normalized Impact per Paper (SNIP) 2015: 1.142

Open Access
See all formats and pricing
In This Section
Volume 11, Issue 6 (Jun 2013)


On the derivative chain-rules in fractional calculus via fractional difference and their application to systems modelling

Guy Jumarie
  • Department of Mathematics, University of Quebec at Montreal, P.O. Box 8888, Downtown Station, Montreal Qc, H3C 3P8, Canada
  • Email:
Published Online: 2013-10-09 | DOI: https://doi.org/10.2478/s11534-013-0256-7


It has been pointed out that the derivative chains rules in fractional differential calculus via fractional calculus are not quite satisfactory as far as they can yield different results which depend upon how the formula is applied, that is to say depending upon where is the considered function and where is the function of function. The purpose of the present short note is to display some comments (which might be clarifying to some readers) on the matter. This feature is basically related to the non-commutativity of fractional derivative on the one hand, and furthermore, it is very close to the physical significance of the systems under consideration on the other hand, in such a manner that everything is right so. As an example, it is shown that the trivial first order system may have several fractional modelling depending upon the way by which it is observed. This suggests some rules to construct the fractional models of standard dynamical systems, in as meaningful a model as possible. It might happen that this pitfall comes from the feature that a function which is continuous everywhere, but is nowhere differentiable, exhibits random-like features.

Keywords: fractional calculus; fractional Taylor’s series; fractional derivative; systems modelling; fractional derivative chain rule

  • [1] M. Al-Akaidi, Fractal Speech Processing (Cambridge University Press, 2004) http://dx.doi.org/10.1017/CBO9780511754548 [Crossref]

  • [2] D. Baleanu, S. Vacaru, Fractional analogous models in mechanics and gravity theory, in Fractional Dynamics and Control (Springer, New York, 2012) 16 http://dx.doi.org/10.1007/978-1-4614-0457-6 [Crossref]

  • [3] D. Baleanu, S. Vacaru, Fractional exact solutions and solitons in Gravity, in Fractional Dynamics and Control (Springer, New York, 2012) 19 http://dx.doi.org/10.1007/978-1-4614-0457-6 [Crossref]

  • [4] L.M.C. Campos, IMA J. Appl Math 33, 109 (1984) http://dx.doi.org/10.1093/imamat/33.2.109 [Crossref]

  • [5] L.M.C. Campos, Fractional calculus of analytic and branched functions, in R.N. Kalia (Ed.) (Recent Advances in Fractional Calculus, Global Publishing Company, 1993)

  • [6] M. Caputo, Geophys. J. R. Ast. Soc. 13, 529 (1967) http://dx.doi.org/10.1111/j.1365-246X.1967.tb02303.x [Crossref]

  • [7] M.M. Djrbashian, A.B. Nersesian, Fractional derivative and the Cauchy problem for differential equations of fractional order 3 (Izv. Acad. Nauk Armjanskoi SSR, 1968) (in Russian)

  • [8] C.F.L. Godinho, J. Weberszpil, J.A. Helayël-Nete, Chaos Solit. Fract., DOI: 10.1016/j.chaos.2012.02.008 [Crossref]

  • [9] G. Jumarie, Int. J. Syst. Sc. 24, 113 (1993)

  • [10] G. Jumarie, Appl. Math. Lett. 18, 739 (2005) http://dx.doi.org/10.1016/j.aml.2004.05.014 [Crossref]

  • [11] G. Jumarie, Appl. Math. Lett. 18, 817 (2005) http://dx.doi.org/10.1016/j.aml.2004.09.012 [Crossref]

  • [12] G. Jumarie, Comput. Math. Appl. 51, 1367 (2006) http://dx.doi.org/10.1016/j.camwa.2006.02.001 [Crossref]

  • [13] G. Jumarie, Math. Comput. Model. 44, 231 (2006) http://dx.doi.org/10.1016/j.mcm.2005.10.003 [Crossref]

  • [14] G. Jumarie, Chaos Solit. Fract. 32, 969 (2007) http://dx.doi.org/10.1016/j.chaos.2006.07.053 [Crossref]

  • [15] G. Jumarie, Acta Math. Sinica, DOI: 10.1007/s10114-012-0507-3 [Crossref]

  • [16] G. Jumarie, Inf. Sci., DOI:10.1016/j.ins.2012.06.008 [Crossref]

  • [17] K.M. Kolwankar, A.D. Gangal, Pramana J. Phys. 48, 49 (1997) http://dx.doi.org/10.1007/BF02845622 [Crossref]

  • [18] K.M. Kolwankar, A.D. Gangal, Phys. Rev. Lett. 80, 214 (1998) http://dx.doi.org/10.1103/PhysRevLett.80.214 [Crossref]

  • [19] A.V. Letnikov, Math. Sb. 3, 1 (1868)

  • [20] J. Liouville, J. Ecole Polytechnique 13, 71 (1832)

  • [21] K.S. Miller, B. Ross, An Introduction to the Fractional Calculus and Fractional, Differential Equations (Wiley, New York, 1933)

  • [22] K. Nishimoto, Fractional Calculus (Descartes Press Co., Koroyama, 1989)

  • [23] L. Nottale, Fractal Space Time in Microphyssics (World Scientific, Singapore, 1993) http://dx.doi.org/10.1142/1579 [Crossref]

  • [24] K.B. Oldham, J. Spanier, The Fractional Calculus, Theory and Application of Differentiation and Integration to Arbitrary Order (Acadenic Press, New York, 1974)

  • [25] T.J. Osler, SIAM. J. Math. Anal. 2, 37 (1971) http://dx.doi.org/10.1137/0502004 [Crossref]

  • [26] I. Podlubny, Fractional Differential Equations (Academic Press, San Diego, 1999)

  • [27] B. Ross, Fractional Calculus and its Applications, Lectures Notes in Mathematics 457 (Springer, Berlin, 1974)

  • [28] S.G. Samko, A.A. Kilbas, O.I. Marichev, Fractional Integral and Derivatives, Theory and Applications (Gordon and Breach Science Publishers, London, 1987)

About the article

Published Online: 2013-10-09

Published in Print: 2013-06-01

Citation Information: Open Physics, ISSN (Online) 2391-5471, DOI: https://doi.org/10.2478/s11534-013-0256-7. Export Citation

© 2013 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. (CC BY-NC-ND 3.0)

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Vasily E. Tarasov
Communications in Nonlinear Science and Numerical Simulation, 2016, Volume 30, Number 1-3, Page 1
Edmundo Capelas de Oliveira and José António Tenreiro Machado
Mathematical Problems in Engineering, 2014, Volume 2014, Page 1
J. Weberszpil and J. A. Helayël-Neto
Advances in High Energy Physics, 2014, Volume 2014, Page 1

Comments (0)

Please log in or register to comment.
Log in